Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2017, 10:31 PM EDT for 5 counties in Tennessee. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 10:31 PM EDT (02:31 UTC)
- Expired
- May 27, 2017, 11:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cocke County, TN, Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 15 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 11:10 PM EDT | TSTM WND DMG | Rutledge, TN | WIDESPREAD TREES DOWN ACROSS THE COUNTY. |
| May 27, 11:15 PM EDT | TSTM WND DMG | Newport, TN | NUMEROUS TREES DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 6:55 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2109 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.3
The text
As transmitted.
066
WUUS54 KMRX 280231
SVRMRX
TNC029-057-063-089-155-280330-
/O.NEW.KMRX.SV.W.0089.170528T0231Z-170528T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1031 PM EDT SAT MAY 27 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Jefferson County in eastern Tennessee...
Cocke County in eastern Tennessee...
Grainger County in eastern Tennessee...
Sevier County in eastern Tennessee...
Hamblen County in eastern Tennessee...
* Until 1130 PM EDT
* At 1031 PM EDT, severe thunderstorms were located along a line
extending from near Wilkerson to 7 miles west of Clinton to near
Oak Ridge, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Morristown, Sevierville, Jefferson City, Newport, Gatlinburg,
Dandridge, Rutledge, Pigeon Forge, Bean Station, White Pine, New
Market, Baneberry, Parrottsville, Russellville, Blaine, Pittman
Center, Del Rio, Bird Crossing, Buffalo Springs and Fairgarden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3557 8366 3569 8366 3588 8379 3597 8365
3610 8370 3609 8367 3616 8373 3634 8367
3637 8346 3642 8343 3639 8328 3629 8326
3633 8316 3624 8308 3616 8317 3595 8290
3578 8299 3577 8316 3557 8349
TIME...MOT...LOC 0231Z 304DEG 41KT 3652 8398 3613 8426 3598 8435
HAIL...1.00IN
WIND...70MPH
$$
05/MA1 follow-up statement
164
WWUS54 KMRX 280318
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1118 PM EDT SAT MAY 27 2017
TNC029-057-063-089-155-280330-
/O.CON.KMRX.SV.W.0089.000000T0000Z-170528T0330Z/
Jefferson TN-Cocke TN-Grainger TN-Sevier TN-Hamblen TN-
1118 PM EDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR JEFFERSON...COCKE...NORTHEASTERN GRAINGER...EASTERN SEVIER AND
HAMBLEN COUNTIES...
At 1117 PM EDT, severe thunderstorms were located along a line
extending from near Bean Station to Baneberry to 7 miles east of
Gatlinburg, moving east at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Widespread trees and powerlines down along the line of
storms.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Morristown, Sevierville, Jefferson City, Newport, Gatlinburg,
Dandridge, Pigeon Forge, Bean Station, White Pine, Baneberry,
Parrottsville, Russellville, Pittman Center, Del Rio, Bird Crossing,
Fairgarden, Panther Creek S.p., Round Mountain, Cosby and Harrisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3637 8346 3642 8343 3639 8328 3632 8328
3628 8324 3633 8316 3624 8308 3616 8317
3595 8290 3578 8299 3579 8308 3577 8316
3557 8348 3557 8356
TIME...MOT...LOC 0317Z 256DEG 54KT 3631 8332 3605 8331 3572 8336
HAIL...1.00IN
WIND...70MPH
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:04 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 27, 9:04 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 904 PM EDT Sat May 27 2017 .DISCUSSION...Will be making some significant changes to going forecast. Convective complex across middle Tennessee will move east southeast across Tennessee the rest of this evening through early Sunday morning. Airmass ahead of this system remain quite unstable with MLCAPE of 1700-2500 J/kg. High DCAPE near 1000 J/kg and Hail CAPES of 500-700 J/kg will keep the threat of damaging winds and large hail up to Golfball size with the stronger storms. Good TEI values across middle Tennessee will also aid producing relative cool/meso-high over this area. This meso-high will enhance the forming squall-line. This squall-line will moving across east Tennessee, generally along and south of TRI, eventually across southwest Virginia. These storms will move south/southeast of the area by early Sunday morning with light/moderate rain showers continuing. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 68 85 69 82 / 90 60 60 40 Knoxville McGhee Tyson Airport, TN 66 82 66 79 / 80 60 60 40 Oak Ridge, TN 66 82 66 79 / 80 60 60 40 Tri Cities Airport, TN 61 79 63 78 / 60 60 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, May 27, 3:16 PM EDT, 7 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 316 PM EDT Sat May 27 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-281930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 316 PM EDT Sat May 27 2017 /216 PM CDT Sat May 27 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Numerous strong to severe thunderstorms are expected across the ares during the late afternoon and evening hours, with damaging winds and large hail up to golfball size being the main threat. The most likely timing for severe storms is between 5 pm and 11 pm EDT. Another round of severe weather is possible late tonight into Sunday morning as a strong line of storms drops into the region from the northwest. The potential for damaging winds will exist with this system. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday evening and night another round of showers and thunderstorms is possible, with some of the storms potentially becoming strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend.
In the hours before
Local storm report, May 27, 10:13 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1013 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD FORT BLACKMORE 36.77N 82.59W
05/27/2017 SCOTT VA 911 CALL CENTER
SEVERAL ROADS CLOSED DUE TO HIGH WATER ACROSS THE
NORTHERN PARTS OF THE COUNTY.
&&
DHLocal storm report, May 27, 10:17 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1017 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
05/27/2017 BLEDSOE TN 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
DHLocal storm report, May 27, 10:23 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1023 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD FORT BLACKMORE 36.77N 82.59W
05/27/2017 SCOTT VA 911 CALL CENTER
SEVERAL ROADWAYS HAVE HIGH WATER ACROSS THE NORTHERN PART
OF THE COUNTY.
&&
DHLocal storm report, May 27, 10:26 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1026 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG KINGSTON 35.87N 84.51W
05/27/2017 ROANE TN 911 CALL CENTER
TREES DOWN ACROSS THE COUNTY.
&&
DHLocal storm report, May 27, 10:30 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG CLINTON 36.09N 84.13W
05/27/2017 ANDERSON TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
&&
DHLocal storm report, May 27, 10:31 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1031 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
05/27/2017 CAMPBELL TN 911 CALL CENTER
A FEW TREES DOWN ACROSS THE COUNTY.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:07 PM EDT | Special Weather Statement | MRX | Johnson, Sullivan | 53 min |
| May 27, 8:21 PM EDT | Special Weather Statement | MRX | Campbell, Scott | 39 min |
| May 27, 8:26 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 49 min |
| May 27, 8:50 PM EDT | Special Weather Statement | MRX | Scott | 55 min |
| May 27, 8:53 PM EDT | Special Weather Statement | MRX | Carter, Johnson, Sullivan | 67 min |
| May 27, 9:25 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Morgan, Rhea, Roane, Scott, Sequatchie | 65 min |
| May 27, 10:00 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Knox, Union | 60 min |
| May 27, 10:01 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
| May 27, 10:08 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Loudon, McMinn, Marion and 2 more | 67 min |
| May 27, 10:50 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 55 min |
| May 27, 11:09 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 66 min |
| May 27, 11:29 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Hamblen | 31 min |
| May 27, 11:54 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi, Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.